Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 184, NWS Cleveland, OH

July 21, 2003Marion County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2003, 9:50 PM EDT for Marion County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 9:50 PM EDT (01:50 UTC)
Expired
Jul 21, 2003, 10:15 PM EDT
In force
25 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Marion County, OH

The radar

The Cincinnati radar (KILN), 136 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS51 KCLE 220150
SVRCLE
OHC101-220215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
950 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 1015 PM EDT

* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF PROSPECT...OR ABOUT 10
  MILES SOUTHWEST OF MARION...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PROSPECT
  WALDO

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4056 8327 4060 8297 4050 8296 4045 8303
          4045 8325

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM EDT, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM EDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EDT MON JUL 21 2003

SVR WX HAS RULED THE CWA TODAY AS AN MCS MOVED ACR THE REGION THIS
MORNING AND THEN NEW CONVECTION INTENSIFIED THIS AFTERNOON AS THE
MID-LEVEL ROTATION OF THE MCS PASSED ACROSS THE AREA ALONG WITH STG
DRYING INDICATED ON THE WATER VAPOR IMAGERY.  THE NEXT STG SHORT
WAVE NOW OVER NRN LOWER MI WITH ATTENDANT CONVECTION IS GRADUALLY
ORGANIZING ACROSS LOWER MI ATTM AS INSTABILITY INCR.  THIS ACTIVITY
WILL LIKELY MOVE SE INTO NORTHERN OHIO FOR TNGT. IN ADDITION SCT
CONVECTIVE CELLS ARE SHOWN OVER W CENTRAL OHIO ATTM.

MODELS ARE IN GOOD AGREEMENT WITH LARGE SCALE TROFFING CONT OVER THE
ERN STATES THRU THE PD. THE ETA IS FASTER THAN THE GFS IN MOVING THE
UPPER LOW E OF THE REGION ON THU.  THE SLOWER GFS MAY BE THE BEST
SOLUTION. FWC GUIDANCE IS ACCEPTED WITH SOME MODIFICATION.

REL
.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Jul 21, 5:20 AM EDT, 16 hours 30 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:53 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 9:34 PM EDTSevere Thunderstorm WarningCLEMahoning41 min
Jul 21, 9:47 PM EDTFlash Flood WarningCLEMedina, Portage, Summit, Trumbull5 hr
Jul 22, 9:30 AM EDTSevere Thunderstorm WarningCLERichland45 min
Jul 22, 11:44 AM EDTFlash Flood WarningCLEPortage, Summit, Trumbull, Wayne4 hr
Jul 22, 12:07 PM EDTSevere Thunderstorm WarningCLEStark38 min
Jul 22, 1:31 PM EDTSevere Thunderstorm WarningCLEMahoning44 min
Jul 22, 3:33 PM EDTFlash Flood WarningCLEPortage, Trumbull4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.